Kentucky, 2003

Ice Storm in Kentucky, February 15 to 16, 2003

February 15 to 16, 2003 · NWS LMK · 14 events in 14 counties and zones

Freezing rain began late in the afternoon of the 15th. The freezing rain changed to sleet late in the evening, and alternated between sleet and light freezing rain through most of the 16th.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Freezing rain began late in the afternoon of the 15th. The freezing rain changed to sleet late in the evening, and alternated between sleet and light freezing rain through most of the 16th. A thick coating of mostly sleet and some freezing rain accumulated one to two inches in most locations. Most of the property damage assessment in the area was due to expenses associated with the restoration of power and post storm cleanup of tree damage. About 2200 residents in Nelson County were without power after the storm. Sections of Interstate 64 were periodically shut down during the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 15, 3:30 PM EST, 30 minutes earlier.

Area forecast discussion, Feb 15, 3:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EST SAT FEB 15 2003

LOW LVL WEDGE OF COLD AIR NOW ENCOMPASSES OUR ENTIRE FORECAST AREA
(FA) AT MID AFTN...AS CDFNT IN NRN TN CONTINUES SAGGING SWD. MEAN-
WHILE BANDS OF PCPN ENCOMPASSED OUR FA AT MID AFTN...AS ISENTROPIC
LFTG MECHANISM WAS ONGOING.  WATER VAPOR IMARGY SHOWS STG S/W TROF
IN SRN TX AT MID AFTN...AS KICKER IN NM DIVES INTO OLE MEXICO. SRN
TX S/W SHUD BEGIN LFTG OUT TNGT (DO TO THE KICKER) THEN CONTINUING
LFTG TWD THE TN AND OH VLYS ON SUNDAY...WHILE BACKING MEAN FLOW OUT
AHD OF IT. THIS SHUD UTLIMATELY RE-DIRECT WAA/ISENTROPIC LFTG PTN
LATER TNGT AND SUNDAY MORE S-SWLY TO N-NELY TRAJS...WHICH MEANS
MORE PCPN OVERSPREADING RGN. PCPN SHUD ALSO BE ACCENTUATED BY APRCHG
S/W AND PVA PTN...PLUS INTENSIFYING LIFT IN RGT ENTRANCE RGN OF
ANTICYCLONIC JET STREAK OVER THE OHIO VLY.

ETA/AVN WERE NOT ALL THAT DIFFERENT (QPF-WISE) IN THE 24 HOUR PERIOD
FM THIS EVNG THRU SUN EVNG.  ABOUT ONE HALF TO ONE INCH NRN SECTIONS
WITH LESS AMOUNTS FAR NW AND 1 TO 2 INCHES IN THE SOUTH.  OUR LOCAL
MM5 WAS SUBSTANTIALLY HIGHER...SUGGESTING A SIGNIFICNAT ICE STORM
POTENTIAL IN OUR NRN FA TNGT AND SUNDAY. NEVERTHELESS...EVEN WITH
ETA/AVN QPF...WE CERTAINLY EXPECT SOME PROBLEMS. SOUNDING DATA
SUGGESTS MAINLY FRZG RAIN/SLEET NRN 1/2 OF FA TNGT AND SUNDAY...WITH
A TRANSITION TO SNOW LATE SUNDAY INTO SUNDAY NITE. SRN KY SHUD BE
MNLY RAIN THRU SUNDAY. AS A RESULT WE WILL UPGRADE TO ICE STORM
WARNING FOR PARTS OF NRN FA...WITH WINTER WEATHER ADVISORY FAR NW
FA...WHERE LESS QPF EXPECTED. IN SRN KY...WE WILL CONTINUE
THE FLOOD WATCH THRU SUNDAY.

THERE WILL PROBABLY BE A QUICK TRANSITION TO SNOW/SLEET SUNDAY NITE
AS UPR SYSTEM MOVES THRU...WITH SOME SNOW ACCUMULATION PSBL. WE WILL
KEEP THAT OUT OF HEADLINES FOR NOW...AND ADDRESS LATER.

SYS THEN WINDS DOWN FOR MONDAY.

COORDINATION WITH ILN, JKL, IND AND PAH.

.SDF...FLOOD WATCH SOUTHERN KENTUCKY TONIGHT AND SUNDAY.

    ...ICE STORM WARNING PARTS OF NORTH AND EAST EAST CENTRAL
       KENTUCKY...AS WELL AS A PART OF SOUTH CENTRAL
       INDIANA...TONIGHT AND SUNDAY.

    ...WINTER WEATHER ADVISORY TONIGHT AND SUNDAY FAR NORTHWEST
       PART OF OUR FORECAST AREA IN SOUTH CENTRAL INDIANA AND
       JUST SOUTH OF LEXINGTON.

STUREY
Hazardous weather outlook, Feb 15, 5:00 AM EST, 11 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078
-081-082-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 AM EST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.
PERIODS OF RAIN WILL CONTINUE ACROSS THE OUTLOOK AREA THIS MORNING.
THEN AS COLDER AIR FLOWS INTO SOUTHERN INDIANA AND NORTHERN AND
CENTRAL KENTUCKY, THERE WILL BE THE POSSIBILITY OF SOME FREEZING
RAIN OR SLEET THIS AFTERNOON. LOCALLY HEAVY RAIN IS POSSIBLE AND
MINOR FLOODING WILL BE POSSIBLE ESPECIALLY OVER THE SOUTHERN PORTION
OF THE STATE, HOWEVER NO MAJOR FLOODING PROBLEMS ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF RAIN...FREEZING RAIN...SLEET OR SNOW OF
LIGHT INTENSITY ON SUNDAY.

THIS WILL CREATE HAZARDOUS TRAVEL CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, AND WEATHER.GOV ON
THE INTERNET, FOR UPDATES ON THE ICE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

RDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 ice storm. Local standard time, as filed.

Ice Storm, Oldham

When
February 15, 4:00 PM EST to February 16, 9:00 PM EST
Where
Oldham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Ice Storm, Hancock

When
February 15, 4:00 PM EST to February 16, 9:00 PM EST
Where
Hancock forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.842, -86.778 (the zone’s center; the record gives no point)

Ice Storm, Spencer

When
February 15, 4:00 PM EST to February 16, 9:00 PM EST
Where
Spencer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -85.328 (the zone’s center; the record gives no point)

Ice Storm, Ohio

When
February 15, 4:00 PM EST to February 16, 9:00 PM EST
Where
Ohio forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

Ice Storm, Grayson

When
February 15, 4:00 PM EST to February 16, 9:00 PM EST
Where
Grayson forecast zone
Property damage
$80,000
Reported by
NEWSPAPER
Coordinates
37.461, -86.344 (the zone’s center; the record gives no point)

Ice Storm, Jefferson

When
February 15, 4:00 PM EST to February 16, 9:00 PM EST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Ice Storm, Meade

When
February 15, 4:00 PM EST to February 16, 9:00 PM EST
Where
Meade forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.970, -86.217 (the zone’s center; the record gives no point)

Ice Storm, Bullitt

When
February 15, 4:00 PM EST to February 16, 9:00 PM EST
Where
Bullitt forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

Ice Storm, Shelby

When
February 15, 4:00 PM EST to February 16, 9:00 PM EST
Where
Shelby forecast zone
Reported by
NEWSPAPER
Coordinates
38.215, -85.195 (the zone’s center; the record gives no point)

Ice Storm, Breckinridge

When
February 15, 4:00 PM EST to February 16, 9:00 PM EST
Where
Breckinridge forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.773, -86.429 (the zone’s center; the record gives no point)

Ice Storm, Hardin

When
February 15, 4:00 PM EST to February 16, 9:00 PM EST
Where
Hardin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

Ice Storm, Henry

When
February 15, 4:00 PM EST to February 16, 9:00 PM EST
Where
Henry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.449, -85.119 (the zone’s center; the record gives no point)

Ice Storm, Nelson

When
February 15, 4:00 PM EST to February 16, 9:00 PM EST
Where
Nelson forecast zone
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
37.805, -85.466 (the zone’s center; the record gives no point)

Ice Storm, Larue

When
February 15, 4:00 PM EST to February 16, 9:00 PM EST
Where
Larue forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.546, -85.698 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343707, 5343708, 5343709, 5343710, 5343711, 5343712, 5343713, 5343714, 5343715, 5343716, 5343717, 5343718, 5343719, 5343720.